MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCPC CANN 4.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCPC CANN 4.5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72202971
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case- (b)(4).
 
Event or Problem Description
It was reported that during an unspecified procedure, when drilling the cortex of the femur with the 4.5mm flexible drill, it split and it had to be drilled with the auger 5.0mm from the outside to the inside.It is unknown how the procedure was completed or if there was a surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
H10: b5 updated.
 
Event or Problem Description
It was reported that during an acl reconstruction, lateral condile procedure, when drilling the cortex of the femur with the 4.5mm flexible drill, it split and it had to be drilled with the auger 5.0mm from the outside to the inside.The procedure was completed with a 3 minutes surgical delay using a back-up device in the originally drilled bone hole.No further complications were reported.The current status of the patient is well.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer supplied images finds partial images of the complaint device.It appears the blade portion is fractured away.This case reports, the flexible drill split during drilling in an acl reconstruction, lateral condyle procedure and the auger 5.0 mm was then drilled from outside to inside.Per case details, the patient¿s current health status is well.However, it is unknown if the drill broke internal to the patient or if any broken pieces fell inside the patient.The material composition of the of the flexible drill is 465 sst.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.The drills are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was returned to the designated complaint unit for independent evaluation.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.There were 3 devices returned.A visual inspection of the complaint device found that it is not in its original packaging.The drill is warped through the area of flexibility and the distal tip is broken away on an unknown guide wire.There is biological debris in the device.A visual inspection of an additional returned device found that it is not in its original packaging.The lot number is 50821659 drill is warped through the area of flexibility and the proximal end of the flexible portion is cracked.There is biological debris in the device.A visual inspection of an additional returned device found that it is not in its original packaging.The lot number is 50864013 drill is warped through the area of flexibility and the proximal end of the flexible portion is bent at almost 90 deg.There is biological debris in the device.A review of the customer supplied images finds partial images of the complaint device.It appears the blade portion is fractured away.¿¿a review of the customer supplied images finds partial images of the complaint device.It appears the blade portion is fractured away.This case reports, the flexible drill split during drilling in an acl reconstruction, lateral condyle procedure and the auger 5.0 mm was then drilled from outside to inside.Per case details, the patient¿s current health status is well.However, it is unknown if the drill broke internal to the patient or if any broken pieces fell inside the patient.The material composition of the of the flexible drill is 465 sst.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.The drills are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
DRILL FLEXIBLE ENDOSCPC CANN 4.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14956346
Report Number1219602-2022-00977
Device Sequence Number5586516
Product Code NBH
UDI-Device Identifier03596010654526
UDI-Public03596010654526
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202971
Device Catalogue Number72202971
Device Lot Number50832610
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer07/12/2022
08/10/2022
02/03/2023
Initial Report FDA Received Date07/08/2022
Supplement Report FDA Received Date07/13/2022
08/11/2022
02/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown